Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS Milwaukee, WI

October 9, 2018Marquette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 9, 2018, 5:07 PM CDT for Marquette County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 5:07 PM CDT (22:07 UTC)
Expired
Oct 9, 2018, 5:45 PM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Marquette County, WI

The radar

The Milwaukee radar (KMKX), 104 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS53 KMKX 092207
SVRMKX
WIC077-092245-
/O.NEW.KMKX.SV.W.0078.181009T2207Z-181009T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
507 PM CDT TUE OCT 9 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marquette County in south central Wisconsin...

* Until 545 PM CDT.

* At 506 PM CDT, a severe thunderstorm was located 7 miles north of
  Portage, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Montello and Glen Oak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 8917 4377 8918 4377 8923 4376 8925
      4369 8925 4364 8929 4364 8951 4381 8937
      4381 8920 4380 8919 4381 8917
TIME...MOT...LOC 2206Z 217DEG 20KT 4365 8942 

HAIL...1.25IN
WIND...60MPH
 
$$

GEHRING
2 follow-up statements
952 
WWUS53 KMKX 092230
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
530 PM CDT TUE OCT 9 2018

WIC077-092245-
/O.CON.KMKX.SV.W.0078.000000T0000Z-181009T2245Z/
Marquette WI-
530 PM CDT TUE OCT 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL MARQUETTE COUNTY...

At 530 PM CDT, a severe thunderstorm was located just east of 
Montello, or 19 miles northeast of Portage, moving northeast at 35 
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Marquette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for south central
Wisconsin.

LAT...LON 4378 8917 4377 8918 4377 8923 4376 8925
      4374 8925 4374 8926 4375 8931 4381 8930
      4381 8920 4380 8919 4381 8917
TIME...MOT...LOC 2230Z 223DEG 30KT 4378 8926 

HAIL...1.00IN
WIND...60MPH
 
$$

GEHRING
601 
WWUS53 KMKX 092236
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
536 PM CDT TUE OCT 9 2018

WIC077-092246-
/O.EXP.KMKX.SV.W.0078.000000T0000Z-181009T2245Z/
Marquette WI-
536 PM CDT TUE OCT 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARQUETTE COUNTY
WILL EXPIRE AT 545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Wisconsin.

LAT...LON 4378 8917 4377 8918 4377 8923 4376 8925
      4374 8925 4374 8926 4375 8931 4381 8930
      4381 8920 4380 8919 4381 8917
TIME...MOT...LOC 2236Z 217DEG 20KT 4380 8923 

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:52 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 9, 2:52 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
252 PM CDT Tue Oct 9 2018

.DISCUSSION...

Tonight and Wednesday...Forecast Confidence is medium to high.

Sct showers and tstorms will occur this afternoon with
SBCAPE's of 1500-2000 J/kg and no capping. Isold to sct showers
and storms will probably continue through the evening and
overnight via moisture transport, but the more widespread showers
and storms will occur on Wed. 1002 mb low pressure area over ern
KS will track to north central WI and gradually deepen to 997 mb
by 00Z Thu. The strong upper wave lifting nwd from the srn Rockies
to MN will continue the deepening Wed nt across Ontario, Canada.
A strong cold front will sweep ewd across srn WI late Wed aft-
early eve. PWs will increase to 1.8 inches tnt and remain high on
Wed until fropa. South to north bands of showers and embedded
tstorms will train some, but ewd movement will increase through
the day. Thus will not make any changes to the Flood Watch which
is in effect for Sauk, Iowa, and Lafayette Counties.

Wednesday night and Thursday - Confidence...Medium to High
Main story will be the arrival of the coldest airmass of the
season. Strong low pressure will shift to the northeast of Lake
Superior this period. A cold front will be whipping to the east of
the area with 850/925 temps crashing. Left a small pop in the
evening for potential for some lingering showers. Otherwise a
blustery period with most areas likely not exceeding the 50
degree mark on Thursday. And there will be the return of the wind
chill as well. So will be quite an abrupt change from the
warm/humid airmass from the days prior.

Thursday night through Saturday - Confidence...Low to Medium
This will be a cold period as the low level thermal trough is
sustained. The 12z ECMWF develops a system and brings precip
through the area Friday/Friday night. Meanwhile the GFS and GEM
show this system staying further south of the area. A light wind
regime and cold airmass could lead to the development of frost for
Thursday night in south central WI where it looks like a better
shot of some decoupling with the closer proximity to the incoming
ridge axis. And then the potential would expand to area wide
Friday night. If the ECMWF system were to pan out the clouds and
precip would would put the frost idea on the back burner. So for
now will steer more towards the frost idea panning out. Some WAA
sets up on Saturday between the departed high and ahead of an
approaching trough.

Saturday night through Sunday night - Confidence...Low to Medium
The trough/cold front moves through saturday night or Sunday
morning. By and large this fropa looks uneventful but some rain
showers do look possible. The 00z ECMWF had then developed a
potent low to our southeast with widespread rain and/or snow
Sunday night/Monday. The 12z run has backed off with a more
southern/weaker look. The 12z GEM stands as the strongest solution
with the highest qpf. So the GFS and ECMWF are now more or less
glancing shots of rain. 850 temps/1000-500 millibar thicknesses
look pretty chilly so some flakes wouldn't be out of the question.

Monday and Tuesday - Confidence...Medium
Surface/850 ridging takes hold then shifts to the east on Tuesday.
Another trough will bring the chance of showers to the forecast
later Tuesday or Tuesday evening.

&&

.AVIATION(21Z TAFS)...Cigs of 3.5 kft this afternoon into the
evening along with sct showers and storms. Cigs will then fall to
600-1900 feet from west to east across srn WI from early Wed
through late morning. The Cigs may improve to 1-3 kft during the
afternoon. Vsbys will be reduced at times tnt-Wed with the rain
and possibly light fog.

&&

.MARINE...A Small Craft Advisory is in effect from 12z Wed to 02z
Thu from Port Washington to Sheboygan due to high waves from a
persistent sly flow. Afterward, a Gale Watch is in effect from
02z Thu until 17Z Thu for the entire open lakes of Lake MI and the
nearshore area from Sheboygan south to Winthrop Harbor, IL. A
strong cold front will sweep ewd across the lake Wed evening with
wswly gale force gusts possible. The winds will gradually weaken
Thu aft-eve.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from 7 PM CDT this evening through Wednesday
     afternoon for WIZ056-062-067.

LM...Gale Watch from Wednesday evening through Thursday morning for
     LMZ643>646-669-671-673-675.

     Small Craft Advisory from 7 AM to 9 PM CDT Wednesday for LMZ643.

&&

Tonight/Wednesday and Aviation/Marine...Gehring
Wednesday Night through Tuesday...Collar
Hazardous weather outlook, Oct 9, 3:03 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
303 PM CDT Tue Oct 9 2018

WIZ046-047-051-052-056>060-062>072-102015-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
303 PM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Rest of this afternoon and tonight

An isolated severe storm is possible mainly across parts of south
central Wisconsin into the early evening hours.

In addition, periods of moderate to heavy rain may result in
flooding across portions of south central Wisconsin. A Flood Watch
is in effect for Lafayette, Iowa, and Sauk Counties.

Numerous area rivers remain above flood stage and are expected to
remain elevated through the week.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorm chances will continue through Wednesday afternoon.
Locally heavy rain will be the main concern, though a few storms
may produce strong gusty winds. A Flood Watch is in effect for
Lafayette, Iowa, and Sauk Counties through 1 PM Wednesday.

Numerous area rivers will remain above flood stage through the
week.

Areas of frost are expected Thursday night into Friday morning in
parts of south central Wisconsin. A more widespread frost is
possible Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation most likely will not be needed.

LMZ643>646-102015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
303 PM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A few thunderstorms will be possible later this afternoon through
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Intermittent chances for thunderstorms continue through Wednesday
afternoon.

Southerly winds ahead of strong area of low pressure Wednesday
will result in Small Craft Advisory conditions, mainly near and
north of Port Washington wednesday into Wednesday evening. Gusty
west to northwest winds behind the low pressure Wednesday night
into Thursday night will reach Small Craft Advisory criteria. A
Gale Watch is in effect Wednesday evening through Thursday
morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-102015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
303 PM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A few thunderstorms will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Intermittent chances for thunderstorms continue through Wednesday
evening.

West to northwest winds behind a departing strong cold front may
approach gale force Wednesday night and Thursday. A Gale Watch has
been issued from Wednesday evening through Thursday morning.

Collar
www.weather.gov/mkx

In the hours before

Local storm report, Oct 9, 3:25 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MINERAL POINT           42.87N 90.18W
10/09/2018  M0.88 INCH       IOWA               WI   EMERGENCY MNGR

&&
Local storm report, Oct 9, 3:37 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
337 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             MINERAL POINT           42.87N 90.18W
10/09/2018  M1.00 INCH       IOWA               WI   PUBLIC

&&
Special weather statement, Oct 9, 4:56 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
456 PM CDT TUE OCT 9 2018

WIZ056-092230-
Sauk-
456 PM CDT TUE OCT 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SAUK COUNTY...

At 455 PM CDT, a strong thunderstorm was located 11 miles southwest
of West Baraboo, or 11 miles northwest of Prairie Du Sac, moving
northeast at 35 mph.

Funnel clouds, winds in excess of 40 mph and dime size hail are
possible with this storm.

Locations impacted include...
Baraboo, Wisconsin Dells, Lake Delton, West Baraboo, North Freedom,
Rock Springs and Leland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 8987 4364 8979 4363 8978 4361 8978
      4360 8976 4361 8975 4360 8974 4360 8972
      4358 8973 4357 8973 4357 8967 4332 8988
      4335 9006
TIME...MOT...LOC 2155Z 213DEG 30KT 4336 8994

GEHRING

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:16 AM CDTFlood WatchMKXIowa, Lafayette, Sauk32 hr
Oct 9, 2:31 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette29 min
Oct 9, 2:54 PM CDTSevere Thunderstorm WarningMKXIowa31 min
Oct 9, 3:10 PM CDTGale WatchMKX12 hr
Oct 9, 3:10 PM CDTSmall Craft AdvisoryMKX30 hr
Oct 9, 4:29 PM CDTTornado WarningMKXIowa, Sauk31 min
Oct 9, 4:47 PM CDTSevere Thunderstorm WarningMKXColumbia28 min
Oct 9, 4:47 PM CDTTornado WarningMKXMarquette43 min
Oct 9, 4:56 PM CDTSpecial Weather StatementMKXSauk34 min
Oct 9, 6:14 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge46 min
Oct 9, 6:43 PM CDTSpecial Weather StatementMKXGreen Lake47 min
Oct 9, 6:52 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.